Winter Weather, Lake
- When
- January 25, 6:30 PM CST to January 26, 12:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Snow developed across northwest Indiana during the evening of January 25th and continued through the morning of January 26th. Snowfall totals were generally 1 to 2 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Snow developed across northwest Indiana during the evening of January 25th and continued through the morning of January 26th. Snowfall totals were generally 1 to 2 inches. Some light freezing rain occurred with light ice accumulations up to one tenth of an inch across parts of Newton and Jasper counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 25, 5:31 PM CST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
531 PM CST Mon Jan 25 2021
.SHORT TERM...
235 PM CST
Through Tuesday night...
...DIFFICULT DRIVING CONDITIONS TO DEVELOP THIS EVENING ACROSS MUCH
OF NORTHERN ILLINOIS...
The main forecast points are as follows:
- Steady snow will develop across the entire area this evening and
last through Tuesday evening. Travel will be difficult due to
the combined effects of steady snow rates and patchy blowing
snow
- Snow rates will be heaviest from sunset to 3 AM CST tonight-
Tuesday, with the heaviest (0.75-1"/hr) along the Lake Michigan
shore
- Snow "weight" will be wet and heavy overnight. Tuesday, it will
become lighter and fluffier
- Snow will taper from west to east Tuesday evening, but persist
along the lakeshore through Wednesday.
- Total snow accumulations through Tuesday evening of 3 to 7
inches are expected north of I-80 with 5-8" (locally higher)
east of I-355. South of I-80, snow totals of 1-4 inches and ice
totals of 0.1-0.2" are expected.
Discussion:
Overall, the thinking and messaging with this storm has not changed.
The upper-level wave responsible for the blossoming area of snow
across Nebraska, Iowa, and northern Missouri will become "sheared
out" as it propagates eastward. Such will lead to an increasingly
elongated zone of wintry precipitation, initially all snow, from
this evening through Tuesday. As a mid-level dry slot works
northward into Illinois this evening, the snowflake growth zone
will dry out generally along and south of I-80 but possibly as
far north as I-88. Within the dry slot, there'll be a narrow zone
where in-cloud temperatures are still favorable for very low snow-
ratio snow grains, altogether leading to a gradual transition
from snow along I-88 to snow grains along I-80 to freezing drizzle
south of I-80. Meanwhile, a plume of steep mid- level lapse rates
will advect generally south of I-80 leading to pockets of
convective/splotchy snow in otherwise widespread freezing drizzle
and mist. As such, we'll probably have a hodgepodge of
precipitation types including periods of accumulating ice (and
even at times no precipitation) south of I-80 through much of the
night. North of I-88, all snow is expected.
Snow rates will be heaviest from roughly sunset through
early Tuesday morning (0.75-1"/hr), especially along the Lake
Michigan shore where lake enhancement is probable. Snow "weight"
tonight will be wet and heavy with a ratio near 10:1, except near
the IL/WI border where strong lift through the snowflake growth
layer will promote ratios closer to 15:1. Toward daybreak Tuesday,
snow rates will become less heavy as snow ratios become
"fluffier." An uptick in intensity (and changeover to all snow
areawide) is expected during the Tuesday afternoon hours as the
parent upper- level waves slides through northern Illinois. Snow
will thus taper from west to east Tuesday evening. Low-level
confluence of winds along the Lake Michigan shore will allow for
steady light snow to continue generally east of I-355 into
Wednesday, and eventually northwest Indiana by Wednesday evening.
As the low-level pressure gradient tightens tonight, northeasterly
winds will increase and gust 30-40 mph, highest along the Lake
Michigan shoreline. Such will set the stage for patches of
blowing snow especially along the lakeshore (more exposed to the
wind) and near the Wisconsin state line (where snow ratios will be
higher). Blowing snow may become more widespread Tuesday
especially as the snow ratios altogether become higher and a fresh
snowpack becomes established.
Taken altogether, all of northern Illinois and northwest Indiana
will experience wintry weather and difficult travel conditions over
the next 24-36 hours. The highest snow totals of 5-8" (locally
higher) are expected across the Chicago metropolitan area east of
I-355 due to lake enhancement. North of I-80, 3-7" of snow is
expected. South of I-80, 1-4" of snow and 0.1-0.2" of ice
accumulations are expected. Localized power outages remain
possible due to the weight of the heavy/wet snow and/or ice and
gusty winds (e.g. tree branches may fall on power lines).
Borchardt
&&
.LONG TERM...
247 PM CST
Wednesday Through Monday...
As high pressure moves in, cloud cover decreases, and winds turn
northerly over a fresh snowpack, Wednesday and Thursday night look
to drop into the single digits in many locations, especially in
outlying western and northern portions of the forecast area. If
clouds clear and the high pressure center inches far enough east
Wednesday night, subzero readings are possible for at least north-
central Illinois. Daytime highs Wednesday and Thursday also should
remain a few degrees below January normals, before Friday sees more
seasonable highs right around freezing.
We will continue to monitor another potential messy system for this
weekend. A mean upper level trough across the western United States
will translate eastward this weekend. With high pressure in place
ahead of this system, this will keep a warm/stationary front locked
in place across the nation’s heartland, extending into Central
Illinois. The dominant system will be the southern stream one that
will originate off the coast of California and may merge to some
degree with energy from the Pacific Northwest. Ahead of this trough
axis, a healthy push of moisture in southwest flow from the Gulf
will feed into the system, marked by PWAT values in excess of 0.75”.
In addition, a departing jet max and the incoming jet will lead to a
coupled jet structure and decent forcing for precipitation. With
these aspects in mind, there is a decent signal across the spectrum
for a period of moderate precipitation. This system does appear to
be fairly progressive given its open wave structure. This is
evidenced in a fairly high probability of 0.25” of Snow/Sleet
equivalent QPF for a Day 6 forecast.
Uncertainties lie in the positioning of the warm front and
associated thermal profiles with the system, thus the forecasted
snow amounts that the model envelope presents. The GFS does appear
to have the front a bit farther north as it is more progressive to
depart the upstream surface high over eastern Canada. Thus it has a
bit warmer profile than the GEM with the EC likely on the colder
side of the guidance thus far.
Thus the thermal profiles may play a big role in the precipitation
type forecast. At this distance 30-40% of CMC ensembles have a 3+”
snowfall for a portion of the area highlighted along a NW to SE
corridor (this is the forecasted warm frontal orientation) with the
GEFS lower and EC higher, consistent with these thermal profiles.
This is more toward the 75th percentile forecast from the NBM given
these uncertainties. The main message at this range is that this
remains another system to keep an eye on. This one may not be to the
magnitude of our current event and maybe in a lower impact timing
later Saturday or Saturday evening, but one to monitor for impacts
to the region.
KMD/Lenning
&&
.AVIATION...
For the 00Z TAFs...
Aviation forecast concerns:
* Snow has started across the terminals and should become moderate
to heavy early this evening with LIFR/VLIFR conditions
developing.
* Snowfall rates should decrease after midnight, though light snow
will likely persist through much of the forecast period. Lake
effect snow will linger for ORD/MDW Tuesday evening.
* Strong northeast winds gusting around 30 kts will slowly
decrease Tuesday, eventually backing more northerly later in the
day/evening.
Regional radar depicts light snow developing eastward across the
forecast area late this afternoon. Snow should become moderate to
heavy early this evening, as the column fully saturates and deep
forcing maximizes snowfall rates. Expect LIFR conditions to
persist through the evening, with periods of 1/4SM possible and
snowfall rates of an inch per hour at times. Forcing weakens
slightly after midnight, and becomes centered below the best
thermal layer for large dendritic flakes, with some marginal
improvement in vis and lower snowfall rates. The mid-level wave
responsible for this storm will weaken into Tuesday, though its
slow movement across the region will produce a prolonged period of
light snow during the day and lake effect snow will become a
factor for Chicago terminals by evening as colder air is drawn
into the system from the north. Therefore only gradual improvement
is expected. IFR conditions may persist into early/mid Tuesday
afternoon for Chicago terminals.
Strong northeast winds gusting around 30 kts this evening will
only gradually ease Tuesday, while also gradually backing more
north-northeast.
Ratzer
&&
.MARINE...
248 PM CST
Strong surface low pressure will track from the lower Missouri
Valley through the lower Ohio Valley through Tuesday. Between this
low, and an area of high pressure off to the northeast of the
Great Lakes, a strong surface pressure gradient has led to
increasing northeast surface winds across southern Lake Michigan
today. The strongest winds are expected to develop by this evening
and continue much of the night before slowly easing Tuesday.
Current indication is that there will likely be a period of at
least occasional 35 kt gale force winds this evening/overnight.
With this in mind, a gale warning remains in effect for mainly the
western shore of southern Lake Michigan, from near Gary north to
the IL/WI border for tonight. It is possible that brief gale force
gusts may edge further into the Indiana waters as well, though
small craft advisory conditions remain most likely along the
Indiana shore. Small craft advisory headlines will also be needed
after the gale headlines end early Tuesday along the IL shore,
with SCA conditions likely persisting into Wednesday night before
waves subside.
Ratzer/Kluber/Lenning
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ006-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107 until 5 PM Tuesday.
Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until noon
Tuesday.
Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021 until noon Tuesday.
Winter Weather Advisory...ILZ023-ILZ032-ILZ033-ILZ039-ILZ108
until noon Tuesday.
IN...Lakeshore Flood Advisory...INZ001 until noon Tuesday.
Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011-INZ019
until noon Tuesday.
LM...Gale Warning...Winthrop Harbor to Gary IN until 3 AM Tuesday.
Small Craft Advisory...Winthrop Harbor to Gary IN until 6 PM
Monday.
Small Craft Advisory...Gary to Michigan City IN until 6 PM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 335 PM CST Mon Jan 25 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-262145- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 335 PM CST Mon Jan 25 2021 /435 PM EST Mon Jan 25 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Ice Accumulation Risk. Significant Snow Risk. Elevated Lakeshore Flood Risk. DISCUSSION... A winter storm will impact the area through Tuesday. Total snow accumulations of 3 to 7 inches are expected north of I-80 with higher amounts east of I-355. A wintry mix, including freezing rain, is likely south of a line from Streator to Kankakee to DeMotte. Gusty winds combined with a somewhat wetter nature to the snow may result in sporadic power outages as well as blowing snow. Gusty northeast winds combined with elevated lake levels will cause minor to moderate lakeshore flooding impacts late this afternoon and especially tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Elevated Ice Accumulation Risk. Elevated Snow Risk. Elevated Lakeshore Flood Risk. Wednesday... Limited Ice Accumulation Risk. Limited Snow Risk, mainly along the Lake Michigan shore. Saturday... Limited Snow Risk. DISCUSSION: Steady snow will continue through the day Tuesday. The snow will mix with or change to freezing drizzle along and south of I-80 through mid-morning. Snow will end from west to east Tuesday evening, with lake effect snow showers persisting along the Lake Michigan shore into Wednesday. Gusty northeast winds combined with elevated lake levels will continue to cause minor to possibly moderate lakeshore flooding impacts through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. However, any snowfall reports would be greatly appreciated. LMZ740>745-262145- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 335 PM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Gale force winds and very hazardous waves are likely. Wednesday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. Thursday through Sunday... Hazardous conditions for small craft are likely. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936736, 936738, 936739, 936737.